Mississippi, 2019

Damaging Wind in Mississippi, May 3, 2019

May 3, 2019 · NWS JAN · 1 event in 1 county or zone

Isolated strong thunderstorms developed along a sea breeze front during the afternoon of May 3rd. The most intense of these thunderstorms produced strong to marginally severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated strong thunderstorms developed along a sea breeze front during the afternoon of May 3rd. The most intense of these thunderstorms produced strong to marginally severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 2:52 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 3, 2:52 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
352 PM CDT Fri May 3 2019

.DISCUSSION...

For late afternoon through Saturday:

Perturbations in deep southwest flow aloft ahead of a shortwave
trough slowly crossing the Southern Plains continue to initiate
episodes of showers/storms in a moist and unstable airmass.
Currently, we are seeing weakly organized convection develop
along/south of the Highway 84 corridor during peak heating, but
expect a more robust convective system to potentially develop
during the evening and affect mainly northwest portions of the
ArkLaMiss per consensus from CAM guidance.

The most significant storm threat will culminate in slight severe
weather risk from late Saturday morning into the afternoon as the
primary shortwave trough moves into and across the ArkLaMiss
region. Not much has changed concerning the severe weather
outlook. We expect the combination of deep layer shear/instability
to support a robust organized convective system capable of
producing severe wind gusts. It is possible the most intense
convection will tend to be suppressed, and could push through a
bit faster owing to an over-achieving cold pool and confidence is
somewhat low in this regard. Have continued the severe weather
threat depiction in the HWO/graphic with just slight modifications
for coverage/timing for now. /EC/

Saturday Night through Friday:

Forecast soundings show the atmosphere should stabilize quickly in
the wake of afternoon storms, so the severe threat is not expected
to continue into the overnight hours. In the wake of this system, a
more stable post-frontal air mass will settle into the Southeast,
although a few showers or thunderstorms will be possible closer to
the Gulf Coast where the front stalls out.  Temperatures will still
be near normal on Sunday, as clearing skies allow the air mass to
modify quickly. Then expect a quick rebound to mid- and upper-80s
high temperatures on Monday as the combination of southerly flow
and shortwave ridging aloft boost max heating potential across the
region.

The rest of the week still has some uncertainty regarding timing and
location of best shower and thunderstorm chances, but the
establishment of a trough/ridge pattern across the CONUS will keep
the potential for one or more shortwaves to move across our
region throughout the week. The GFS is more quick to bring a
shortwave through again on Tuesday, while the ECMWF and CMC remain
slower and less amplified with development of that shortwave so
have kept POPs topped out around 40 to 50 percent with that system
for now. A surface frontal boundary is expected to set up across
the Plains and Midwest, and ongoing rain along this boundary could
help it to dip further south into our forecast area than models
currently indicate. This will result in increasing chances for
heavy rain to affect portions of our area by the middle to later
parts of the week. Model guidance suggest another 2 to 3 inches of
rain could fall during the second half of the week, but we will
continue to monitor overall trends should this signal shift
southward with time. Although no organized threat for severe
weather exists with any particular system for next week, steeper
lapse rates and potential for good daytime heating around the
periphery of the ridge will increase chances for damaging wind
gusts with any stronger storms throughout the week. /NF/

&&

.AVIATION...
18Z TAF discussion:

Although VFR conditions will prevail for much of the area this
afternoon, the forecast is complex over the next 24 hrs with a few
periods of SHRA/TSRA expected over northwest portions of the
forecast area where the synoptic scale lift will be most
supportive of periodic thunderstorm systems. Coverage should be a
bit more scattered to isolated over southern/southeast portions of
MS. In addition, another late night/ early morning episode of
IFR/LIFR stratus is expected with ceilings lifting some during the
late morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  78  62  82 /  34  83  43  12
Meridian      66  80  63  83 /  32  78  54  21
Vicksburg     66  77  61  82 /  43  84  34   8
Hattiesburg   67  81  64  85 /  19  80  55  24
Natchez       67  77  62  82 /  36  89  35   9
Greenville    65  75  61  79 /  92  79  24   5
Greenwood     65  76  61  80 /  90  91  35   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, May 3, 2:20 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
320 PM CDT Fri May 3 2019

ARZ074-075-LAZ007-MSZ018-042030-
Ashley-Chicot-Morehouse-Bolivar-
320 PM CDT Fri May 3 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ008-009-015-016-023>026-MSZ019-025>029-032-034>037-040>042-047-
053-042030-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Choctaw-Washington-Humphreys-Holmes-Attala-
Issaquena-Sharkey-Yazoo-Warren-Claiborne-
320 PM CDT Fri May 3 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northwest Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Mainly Saturday morning

Severe thunderstorms are possible Saturday, especially during
the late morning. Damaging wind gusts up to 60 mph will be
the primary hazard, but hail up to the size of quarters and
an isolated tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday.

MSZ030-031-033-038-039-043>046-048>052-054>066-072>074-042030-
Clay-Lowndes-Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-
Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
320 PM CDT Fri May 3 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Saturday afternoon

Severe thunderstorms are possible Saturday, especially during
the early to mid afternoon. Damaging wind gusts up to
60 mph will be the primary hazard, but hail up to the size
of quarters and an isolated tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 3, 2:42 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT Fri May 3 2019

MSZ055-064-032115-
Jefferson Davis MS-Simpson MS-
342 PM CDT Fri May 3 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON AND NORTHWESTERN
JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Meteorologists were tracking a strong thunderstorm
near Clem, or 8 miles southwest of Magee, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Magee and Sanatorium around 410 PM CDT.
  Martinville around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3172 8998 3176 8997 3176 8999 3177 9000
      3205 8975 3205 8966 3201 8965 3179 8966
      3178 8968 3177 8975 3173 8976 3164 8991
TIME...MOT...LOC 2042Z 225DEG 16KT 3179 8984

DB
Special weather statement, May 3, 4:16 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Fri May 3 2019

MSZ049-032300-
Rankin MS-
516 PM CDT Fri May 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
600 PM CDT...

At 516 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cato, or 8 miles east of Star, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Johns around 520 PM CDT.
  Pelahatchie around 600 PM CDT.

Other locations impacted by this storm include Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3205 8977 3205 8997 3239 8996 3239 8975
TIME...MOT...LOC 2216Z 185DEG 14KT 3212 8990

DB
Special weather statement, May 3, 4:29 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
529 PM CDT Fri May 3 2019

MSZ048-054-032315-
Copiah MS-Hinds MS-
529 PM CDT Fri May 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS AND NORTH
CENTRAL COPIAH COUNTIES UNTIL 615 PM CDT...

At 529 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or near Crystal Springs, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dry Grove around 605 PM CDT.
  Raymond around 615 PM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 9037 3192 9058 3227 9059 3224 9028
TIME...MOT...LOC 2229Z 185DEG 14KT 3198 9047

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
May 3, 4:43 PM CST
Where
Hinds County, 0.91 mi SE of Bear Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.060, -90.490

A tree was blown down across MS Highway 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821998.